Advertisement

Possible medical mix-up for twins

State is investigating an incident involving actor Dennis Quaid's infants at Cedars-Sinai. Medical overdose is suspected.

November 21, 2007|Charles Ornstein and Anna Gorman | Times Staff Writers

The California Department of Public Health said Tuesday it was investigating an incident involving newborn twins at Cedars-Sinai Medical Center in Los Angeles, reportedly an accidental medication overdose involving the children of actor Dennis Quaid.

According to the website TMZ.com, Quaid's children, Thomas Boone and Zoe Grace, were given 1,000 times the normal concentration of heparin, a blood thinner used to prevent clots. The site said the babies were in stable condition in the hospital's neonatal intensive care unit.

Dr. Michael L. Langberg, Cedars-Sinai's chief medical officer, confirmed in a statement late Tuesday that "as a result of a preventable error," three patients had their intravenous catheters flushed Sunday with a concentration of heparin 1,000 times higher than the normal protocol. Staff members used vials containing a concentration of 10,000 units per milliliter instead of similar vials containing a concentration of 10 units per milliliter.

The patients, all of whom were children, were receiving intravenous medications as part of their treatment.

The error was identified by hospital staff members, who quickly tested the blood-clotting function of the three patients, along with four others in the same unit, Langberg said. Two patients were given protamine sulfate, a drug that reverses the effects of heparin and helps bring blood-clotting function back to normal. TMZ said both Quaid twins received protamine.

Langberg said neither patient suffered any adverse effects from the mix-up.

Hospital spokesman Richard Elbaum said he could not comment on the status of the Quaid twins, citing a federal patient privacy law. Some children were moved to the neonatal intensive care unit as a precaution, he said.

"I want to extend my deepest apologies to the families who were affected by this situation," Langberg said in the statement. "This was a preventable error, involving a failure to follow our standard policies and procedures, and there is no excuse for that to occur at Cedars-Sinai. Although it appears at this point that there was no harm to any patient, we take this situation very seriously."

Quaid's children were born Nov. 8 in Santa Monica to a gestational surrogate; Quaid and his wife, Kimberly, are the biological parents. Quaid, 53, has starred in "Far From Heaven," "The Rookie," "The Right Stuff," "Great Balls of Fire!" and "In Good Company."

In a statement Tuesday, Quaid's publicist, Cara Tripicchio, said, "Dennis and Kimberly appreciate everyone's thoughts and prayers and hope they can maintain their privacy during this difficult time."

As was the case at Cedars-Sinai, heparin is generally used when a patient receives fluids through a central line. "A clot forming on that line could eventually grow and break off and kill a baby or even an adult," said Dr. Robert Posen, a neonatologist at Huntington Hospital in Pasadena.

But if the blood is too thin, that puts the patient at risk for life-threatening bleeding or hemorrhages, including in the brain.

"A baby will be more prone to bruising and to bleeding, not only externally in the skin but internally as well," Posen said. "If you have too much heparin, usually you'll bleed through areas where you have an IV going or in areas prone to bleeding."

Steven Kayser, a professor at UC San Francisco's School of Pharmacy, said heparin comes in various concentrations and the vials may appear similar.

Last year, three babies died at an Indiana hospital after a pharmacy technician stocked a medicine cabinet with vials containing heparin with a concentration 1,000 times stronger than what was normally kept there. Similar to what happened at Cedars-Sinai, the vials used at Methodist Hospital in Indianapolis contained 10,000 units per milliliter. Three other babies received overdoses but survived.

Nurses at Methodist didn't check the label and administered the wrong dosage. After the incident, the hospital required a minimum of two nurses to verify any dose of blood thinner used in the newborn and pediatric critical-care units, among other steps.

"This is not an unheard-of error," Kayser said.

The Institute for Safe Medication Practices lists anti-coagulants, including heparin, as high-alert medications, meaning that they have "a heightened risk of causing significant patient harm" when used in error. "Although mistakes may or may not be more common with these drugs, the consequences of an error are clearly more devastating to patients," the institute says.

Cedars-Sinai spokesman Elbaum said no employees had yet been disciplined because "our focus tonight is on quickly determining what needs to be done to make sure it doesn't happen again." For instance, all 1,800 nurses coming on duty beginning Tuesday night will be retrained on medication safety practices before they begin seeing patients. Other steps also will be taken.

Advertisement
Los Angeles Times Articles
|
|
|